Alert archive / Vermont / Flash Flood Warnings in 2008
Flash Flood Warning 9, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Aug 2, 2008, 8:49 PM EDT for Washington County, Vermont. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2008, 8:49 PM EDT (00:49 UTC)
- Expired
- Aug 2, 2008, 11:32 PM EDT
- In force
- 3 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, VT
The radar
The Burlington radar (KCXX), 57 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KBTV 030049
FFWBTV
VTC023-030345-
/O.NEW.KBTV.FF.W.0009.080803T0049Z-080803T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
849 PM EDT SAT AUG 2 2008
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...WASHINGTON COUNTY IN CENTRAL VERMONT
* UNTIL 1145 PM EDT
* AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM AN AREA OF HEAVY RAIN SHOWERS AND
THUNDERSTORMS OVER THE WARNED AREA. HEAVY RAIN WILL CONTINUE OVER
WASHINGTON COUNTY WITH ANOTHER INCH OF RAIN POSSIBLE. RAIN
CONTINUES TO FALL OVER THE SAME AREAS...WHICH WILL CAUSE
EXCESSIVE RUNOFF.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WATERBURY...PLAINFIELD...MORETOWN...MONTPELIER...MIDDLESEX...EAST
MONTPELIER...WATERBURY CENTER AND DUXBURY
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
LAT...LON 4438 7274 4433 7230 4422 7237 4423 7242
4415 7245 4417 7259 4402 7270 4408 7290
$$
DD2 follow-up statements
000
WGUS71 KBTV 030212
FFSBTV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1012 PM EDT SAT AUG 2 2008
VTC023-030345-
/O.CON.KBTV.FF.W.0009.000000T0000Z-080803T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON VT-
1012 PM EDT SAT AUG 2 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
CENTRAL WASHINGTON COUNTY...
AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA. THE HEAVIEST RAIN HAS FALLEN EAST OF BARRE WERE UP TO TWO
INCHES OF RAIN HAS FALLEN IN THE LAST 2 HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLAINFIELD...
MONTPELIER...MIDDLESEX...BARRE...EAST MONTPELIER AND BERLIN
FLOOD WATERS ARE MOVING DOWN TRIBUTARIES OF THE JAIL BRANCH FROM
EAST BARRE TO BARRE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BURLINGTON.
LAT...LON 4422 7237 4423 7242 4415 7245 4417 7259
4416 7260 4415 7260 4413 7263 4416 7276
4436 7264 4433 7230
$$
DD000
WGUS71 KBTV 030332
FFSBTV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1132 PM EDT SAT AUG 2 2008
VTC023-030341-
/O.CAN.KBTV.FF.W.0009.000000T0000Z-080803T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON VT-
1132 PM EDT SAT AUG 2 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL WASHINGTON
COUNTY...THE FLASH FLOOD THREAT HAS SUBSIDED. EVEN THOUGH THE
IMMEDIATE THREAT FOR FLASH FLOODING HAS DIMINISHED A FLOOD WATCH IS
STILL IN EFFECT THROUGH SUNDAY AFTERNOON. PLEASE STAY TUNED TO NOAA
WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/BTV FOR
FURTHER UPDATES ON THIS WEATHER SITUATION.
LAT...LON 4422 7237 4423 7242 4415 7245 4417 7259
4416 7260 4415 7260 4413 7263 4416 7276
4436 7264 4433 7230
$$
DDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:53 PM EDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 2, 3:53 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
353 PM EDT SAT AUG 2 2008
.SYNOPSIS...
RAINY CONDITIONS WILL PERSIST THROUGH SUNDAY...AS A STRONG AREA
OF LOW PRESSURE OVER EASTERN CANADA WILL BRING PRECIPITATION TO
THE REGION. A BREAK IN PRECIPITATION IS POSSIBLE FOR MONDAY NIGHT
AND INTO A PORTION OF TUESDAY AS A WEAK AREA OF HIGH PRESSURE
BUILDS OVER THE AREA. THIS WILL BE SHORT LIVED AS ANOTHER LOW
WILL SET UP OVER EASTERN CANADA WEDNESDAY INTO FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 400 PM EDT SATURDAY...SHOWERS WITH EMBEDDED THUNDERSTORMS
PRODUCING HEAVY RAIN AND CREATING FLOODING CONCERNS WILL CONTINUE
THROUGH THE EVENING. UPPER LEVEL LOW PRESSURE SYSTEM IS CURRENTLY
CENTERED OVER WESTERN NEW YORK AND WILL SLOWLY MOVE EAST
OVERNIGHT. AN AREA OF SHOWERS AND THUNDERSTORMS IS DEVELOPING
BELOW THE CENTER OF THE LOW AND BECOMING MORE WIDESPREAD. PRECIP
WILL CONTINUE THROUGH THE NEAR TERM PERIOD.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 400 PM EDT SATURDAY...BY SUNDAY MORNING THE UPPER LEVEL LOW
WILL BE CENTERED OVER OUR CWA. PRECIP WILL CONTINUE TO AFFECT THE
AREA DURING THE DAY SUNDAY AND EVEN INTO SUNDAY NIGHT. MOSTLY
EASTERN AND NORTHEASTERN VT WILL BE GETTING THE MOST RAINFALL ON
SUNDAY...ALTHOUGH SOME SCATTERED RAIN SHOWERS WILL AFFECT
NORTHERN NEW YORK. UPPER LEVEL LOW WILL MOVE NORTH AND EAST AND
BE OFF THE COAST OF NEW ENGLAND ON SUNDAY NIGHT. CHANCE FOR
SHOWERS WILL DIMINISH FROM WEST TO EAST ON SUNDAY AFTERNOON AND
THEN OVERNIGHT. SURFACE HIGH PRESSURE WILL BEGIN TO BUILD INTO
THE AREA ON MONDAY. LINGERING SHOWERS MAY AFFECT EASTERN VT...BUT
OTHERWISE THE AREA WILL BECOME DRIER. UPPER LEVEL LOW REMAINS
STATIONARY OFF THE COAST OF NEW ENGLAND...KEEPING THE RIDGE FROM
BUILDING TOO FAR EAST. EVEN THROUGH MONDAY NIGHT THE LOW WILL
REMAIN OFF THE COAST OF MAINE SO CHANCE FOR SHOWERS CONTINUES IN
EASTERN VT. FINALLY ON TUESDAY THE UPPER LEVEL LOW WILL MOVE AWAY
FROM THE AREA AND A DRY DAY IS EXPECTED.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 230 PM EDT SATURDAY...SYNOPTIC SCALE PATTERN IS BEING WELL
HANDLED IN THE EXTENDED PERIOD WITH GFS/ECMWF/GFS ENSEMBLE DATA
ALL SHOWING TRANSITION FROM WEST TO NORTHWEST FLOW ON TUESDAY AND
WEDNESDAY TO LARGE UPPER TROUGH DEVELOPING OVER THE AREA BY
SATURDAY. STILL SEEING 2-3 STANDARD DEVIATIONS BELOW NORMAL WITH
RESPECT TO HEIGHTS ASSOCIATED WITH THIS TROUGH. AS A RESULT...NOT
MUCH IN THE WAY OF ANY EXTENDED DRY PERIOD...MAYBE ON TUESDAY AND
AGAIN ON THURSDAY...BUT OTHERWISE LOOKING AT THE THREAT OF
SHOWERS AND THUNDERSTORMS FOR MUCH OF THE PERIOD. LOOK FOR A
COOLING TREND BY THE END OF THE WEEK WITH THE UPPER TROUGH
SETTLING IN OVER THE REGION.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...SLOW MOVING UPPER LEVEL TROUGH OF LOW
PRESSURE TO IMPACT THE REGION THROUGH THE PERIOD. PERIODS OF RAIN
AND THUNDERSTORMS WILL EXIST...WHICH WILL LOWER CONDITIONS INTO
THE MVFR CATEGORY. THE SHOWERS AND THUNDERSTORMS WILL BE MOST
PREVALENT THIS AFTERNOON AND AGAIN LATER TONIGHT. VFR CONDITIONS
WILL DEVELOP AFTER 12Z AS PRECIPITATION DECREASES...BUT ANY
SHOWERS THAT DEVELOP WILL ONCE AGAIN LOWER CONDITIONS INTO THE
MVFR CATEGORY. LOOK FOR WINDS TO SHIFT AROUND TO THE NORTHWEST
AFTER 00Z TONIGHT.
18Z SUNDAY THROUGH THURSDAY...THE UPPER LEVEL TROUGH OF LOW
PRESSURE WILL LINGER OVER THE AREA SUNDAY AFTERNOON INTO EVENING
BEFORE EXITING THE AREA TO THE EAST. THIS WILL KEEP SHOWERS
AROUND WITH CONDITIONS LOWERING INTO THE MVFR CATEGORY AT TIMES
THROUGH SUNDAY NIGHT. CONDITIONS SHOULD IMPROVE MONDAY AND
TUESDAY AS A SHORTWAVE RIDGE MOVES IN FROM THE WEST WITH MAINLY
VFR CONDITIONS EXPECTED. NEXT SHORTWAVE TROUGH AND ASSOCIATED SFC
LOW/TROUGH WILL IMPACT THE REGION TUESDAY NIGHT INTO WEDNESDAY
WITH SCATTERED SHOWER AND TSTM ACTIVITY. PERIODS OF MVFR
CONDITIONS CAN BE EXPECTED WITH ANY CONVECTIVE ACTIVITY DURING
THIS TIME PERIOD.
&&
.HYDROLOGY...
ALTHOUGH FOCUS FOR FLOOD WATCH WILL BE ON MAIN STEM
RIVERS...SMALLER STREAMS AND TRIBUTARIES FEEDING INTO THE MAIN
STEMS SYSTEMS WILL SEE QUICK RESPONSES AND HAVE TO BE MONITORED
AS WELL.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR VTZ001>012-016>019.
NY...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NYZ026>031-034-035-
087.
&&
SYNOPSIS...JAN
NEAR TERM...JAN
SHORT TERM...JAN
LONG TERM...EVENSON
AVIATION...EVENSON
HYDROLOGY...JNHazardous weather outlook, Aug 2, 4:34 PM EDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 434 PM EDT SAT AUG 2 2008 NYZ026>031-034-035-087-VTZ001>012-016>019-032045- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 434 PM EDT SAT AUG 2 2008 ...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Aug 2, 3:37 PM EDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
337 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM FLASH FLOOD 1 SSE MORETOWN 44.24N 72.75W
08/02/2008 WASHINGTON VT EMERGENCY MNGR
HOUSE ON MORETOWN MOUNTAIN ROAD SURROUNDED BY WATER AND
WATER IS RISING RAPIDLY.
&&
LAHIFFSpecial weather statement, Aug 2, 5:42 PM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 542 PM EDT SAT AUG 2 2008 NYZ034-035-VTZ005-009-017-018-022245- EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON-EASTERN ESSEX-WESTERN ESSEX- INCLUDING...BURLINGTON...ESSEX JUNCTION...SOUTH BURLINGTON... VERGENNES...WILLSBORO AND WINOOSKI 542 PM EDT SAT AUG 2 2008 AT 536 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS FROM HINESBURG TO CROWN POINT...MOVING NORTH AT 17 MPH. THUNDERSTORMS WILL BE NEAR ST. GEORGE BY 600 PM...NEAR WILLISTON... WILLSBORO BY 610 PM...NEAR LEWIS...SOUTH BURLINGTON BY 620 PM...NEAR WINOOSKI...ESSEX JUNCTION BY 630 PM...NEAR MALLETTS BAY...COLCHESTER BY 640 PM AND NEAR PORT KENT BY 650 PM. THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS. WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE. JAN
Special weather statement, Aug 2, 6:12 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 612 PM EDT SAT AUG 2 2008 NYZ028-035-VTZ001-005-017-022315- EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN ESSEX-EASTERN CLINTON-GRAND ISLE- INCLUDING...BURLINGTON...ESSEX JUNCTION...SOUTH BURLINGTON AND WINOOSKI 612 PM EDT SAT AUG 2 2008 AT 606 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS OVER SHELBURNE...MOVING NORTH AT 19 MPH. THE THUNDERSTORM WILL BE NEAR BURLINGTON...ESSEX JUNCTION BY 630 PM...NEAR WINOOSKI...COLCHESTER BY 640 PM...NEAR MALLETTS BAY...5 MILES EAST OF COLCHESTER POINT BY 650 PM...NEAR SAND BAR STATE PARK BY 700 PM...NEAR MILTON AND 6 MILES EAST OF SOUTH HERO BY 710 PM. THIS THUNDERSTORM IS PRODUCING VERY HEAVY RAINFALL....FREQUENT DEADLY LIGHTNING...AND WIND GUSTS TO 25 MPH. VERY HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AND MINOR STREET FLOODING IN POOR DRAINAGE AREAS. MOTORISTS SHOULD USE CAUTION WHEN DRIVING THROUGH HEAVY RAINFALL. DD
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:35 AM EDT | Areal Flood Advisory | BTV | Caledonia, Essex, Franklin, Lamoille, Orleans, Washington | 4 hr |
| Aug 3, 7:47 AM EDT | Flash Flood Warning | BTV | Franklin, Lamoille, Orleans | 6 hr |
Nearby
Flash Flood Warnings in Vermont, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.